Display Settings:

Format

Send to:

Choose Destination
J Invest Dermatol. 2007 Apr;127(4):808-16. Epub 2006 Nov 9.

Risk of lymphoma following exposure to calcineurin inhibitors and topical steroids in patients with atopic dermatitis.

Author information

  • 1Risk Management Resources, 726 Route 202 South, Suite 320-361, Bridgewater, New Jersey, USA. arellano@riskmr.com

Abstract

Systemic use of immunosuppressant agents increases the risk of lymphoma in transplantation. We performed a nested case-control study in the PharMetrics database to evaluate the association between topical immunosuppressants and lymphoma in a cohort of patients with atopic dermatitis. We identified cases of lymphoma and randomly selected four controls for each case, matched by length of follow-up. We used conditional logistic regression to calculate odds ratio (OR) and 95% confidence intervals (CIs) of the association between topical immunosuppressants and lymphoma. Two hundred and ninety-four cases of lymphoma occurred in 293,253 patients, 81 in patients younger than 20 years. The adjusted analysis yielded the following OR (95%CI) for: severity (OR 2.4; 95% CI 1.5-3.8), oral steroids 1.5 (1.0-2.4), "super potent" topical steroids 1.2 (0.8-1.8) , "low potency" topical steroids OR 1.1 (0.7-1.6); pimecrolimus 0.8(0.4-1.6), tacrolimus OR 0.8 (0.4-1.7), and concomitant topical steroids, pimecrolimus, and tacrolimus 1.0 (0.3-4.1). We did not find an increased risk of lymphoma in patients treated with topical calcineurin inhibitors. It is difficult to disentangle the effects of severity of disease on outcome versus the true effects of drugs. However, in the adjusted analysis, severity of AD was the main factor associated with an increased risk of lymphoma.

PMID:
17096020
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Nature Publishing Group
    Loading ...
    Write to the Help Desk